Document Type : Research Articles
Department of Clinical Oncology, Faculty of Medicine, Assiut University, Assiut, Egypt.
Objectives: Radiation induces adverse events on healthy tissues which may be augmented by certain factors. This study aimed to assess patients; tumor and treatment-related factors which increase the risk of radiation-induced toxicity in breast cancer patients. Methods: This prospective study included postmenopausal early breast cancer patients treated at the clinical oncology department, Assiut University, Egypt between January 2015 and December 2018. Patients treated with mastectomy followed by conventional radiotherapy (25x 2 Gy) and either concurrent or sequential letrozole. Acute and late radiation toxicity was scored according to EORTC/RTOG and risk factors were analyzed. Results: A total of 75 patients were included in the study. After a median follow-up of 24 months, 12 patients had > grade 2 acute dermatitis, 5 patients had > grade 2 cardiac toxicity and 3 patients had > grade 2 lung toxicity. Multivariate analysis revealed that trastuzumab use was associated with a decrease risk of acute dermatitis (p= 0.01) but boost irradiation was significantly associated with increased risk of acute dermatitis (p= 0.01). Late toxicity > grade 2 was observed in 6 patients, 14 patients, and 2 patients for skin, heart, and lung respectively. Conclusion: The use of boost irradiation was associated with increased risk of acute dermatitis, in the contrary; the use of trastuzumab seemed to be protective as observed in this study.